A student suffers from a possible drug overdose Friday at Bernstein High School

0

A 17-year-old student was hospitalized with a possible drug overdose at Helen Bernstein High School on Friday afternoon, according to the Los Angeles Police Department.

A male student was found by school staff unresponsive to a possible overdose, according to LAPD officer Norma Eisenman. High school staff administered Narcan, an anti-overdose drug, she said.

The Los Angeles Fire Department responded to the school in the 1300 block of Wilton Place and transported the victim to a local hospital where he is in stable condition, Eisenman said.

Police did not release details about the type of substance the student had ingested.

Friday’s incident marks the second time a Bernstein student has overdosed in just over a month. In September, officials said nine students had overdosed in the district in the previous month, including seven linked to the Bernstein campus and Hollywood High School.

Melanie Ramos, a 15-year-old student at Bernstein, died Sept. 13 of a suspected fentanyl overdose after she and another student bought what they believed to be Percocet pills from a 15-year-old boy on campus, police said.

Ramos was found unresponsive in a bathroom by her friend’s stepfather and a school employee around 9 p.m., when the campus was open for volleyball and soccer games, officials said. of the LAPD. Paramedics pronounced her dead at the scene. Her friend also overdosed and was hospitalized.

Melanie Ramos, a 15-year-old student at Helen Bernstein High School in Hollywood, died of a suspected fentanyl overdose.

(Johann Hervert)

School officials said they were aware of drug problems among some students and were actively tackling the problem. And last month they said they would do much more to raise awareness among students and parents and to strengthen safety.

After Ramos’ death in September, Los Angeles Unified School District officials said they would stockpile the overdose reversal drug naloxone on campus, putting the nation’s second-largest school system at the forefront of a strategy to increasingly favored by public health experts.

The move, which will affect some 1,400 elementary, middle and high schools, is part of the district’s recently expanded drug strategy, quickly put in place in response to student overdoses.

Naloxone is very effective in reversing opioid overdoses if given quickly by nasal spray or injection. LA Unified will use the nasal version, which is as easy to use as any other nasal spray. Naloxone won’t harm someone if that person overdoses on drugs other than opioids, so it’s always best to use it in the event of a suspected overdose, according to the US Centers for Disease Control and Prevention.

Share.

Comments are closed.